Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mitochondria - one more time.
Apr 9, 2007

Dr. Conway:

I am sending you these two questions on behalf of two very good friends of mine.

In regard to those HIV meds that "do" cause damage to the mitochondria - how long (in months or years) does it take for the damage to become irreparable?

What are the known consequences medically to the patient if the mitochondria is damaged beyond repair?

I thank you in advance for any answers you can send my way in this regard.

Response from Dr. Conway

The only drugs that have any significant effect on the mitochondria appear to be the nucleoside analogues. Among them, stavudine and didanosine are the major culprits, especicially if they are used in combination. Zidovudine probably also has significant effect here. Some of the toxicity can be seen very quickly and can affect internal organs such as the liver. Other toxicity accumulates over many months, and shows up as muscle aches and fatigue. Most of the toxicity is always reversible. However, in rare cases, especially in the acute setting, the toxicity can be fatal.



Previous
Blood Donor ??
Next
Can I get infected if?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement